FENTANYL

YOU HAVE LIKELY HEARD ABOUT THE DRUG FENTANYL WHICH HAS RECEIVED A GREAT DEAL OF MEDIA ATTENTION RELATED TO THE OPIOID CRISIS AND ASSOCIATED DEATHS.

What is Fentanyl and why is it so dangerous?

Fentanyl is a potent opioid used safely to treat pain when prescribed by a physician and taken as directed. It is usually prescribed in the form of a transdermal patch or liquid and has undergone strict quality control. However, all opioids, prescribed or not, can be addictive and carry risk. “Counterfeit” or “illicit” fentanyl, made in underground labs and sold illegally, both as a fake prescription drug or mixed into other street drugs, is especially risky. The risk of overdosing and death from illicit fentanyl is very high. While there are many different types of illicit fentanyl with varying levels of toxicity, even a small amount— the size of a grain or two of salt—can be deadly.

 EVERY TEEN NEEDS TO KNOW ABOUT THIS DRUG

Don’t assume your teen is safe from encountering fentanyl. In 2017, 1% of grade 9-12 Ontario students surveyed said they had taken fentanyl in the past year. This equates to 5,800 teens who lived to tell about it. When talking about fentanyl, ask your child what they have heard and know about it. Let them know it may be encountered in fake prescription pills or unknowingly hiding in other street drugs. Often drug dealers do not even know it’s in the drugs they are selling. Stress how dangerous this can be. Tell them if taken, fentanyl can stop the ability to breathe.

FENTANYL IS SOLD ON THE STREET AS:

  • Faded 80’s
  • Greenies
  • Green Monster
  • Fake Oxy’s
  • Green Beanies
  • Fentanyl Powder

PRESCRIPTION FENTANYL IS 100X MORE TOXIC, BUT ILLICIT FENTANYL MAY BE AS HIGH AS 10,000X MORE TOXIC THAN MORPHINE.

 

WHAT ABOUT NALOXONE?

Naloxone is a drug that can help someone who has experienced an opioid overdose to start breathing again if given right away, but the effect is temporary. A “naloxone kit” contains single use doses that can be administered to allow time to get to a hospital for life-saving medical help. For people who use opioid substances or are around others who do, carrying a kit with you is a must. High schools are also starting to adopt the practice of having a kit available. If someone appears to be overdosing, always call 911.

 

HOW TO RECOGNIZE AN OVERDOSE:

  • Breathing is slow or not breathing
  • Nails and/or lips are blue
  • Choking or vomiting
  • Making gurgling sounds
  • Skin is cold and clammy
  • Person won’t wake up

For more information about naloxone, where to obtain free kits and training, visit: https://www.ontario.ca/page/get-naloxone-kits-free.

 

A LIFE-SAVING TIP TO SHARE WITH YOUR TEEN—“DON’T TAKE DRUGS YOU GET ONLINE, FROM A DEALER OR A FRIEND THAT ARE NOT PRESCRIBED TO YOU BY YOUR DOCTOR.”

PRINT THIS PAGE